Recent Blog Articles

Heart Health

Muscle aches from statins: Real, but sometimes imagined?

April 01, 2019

The "nocebo effect" may explain why some people believe they can't tolerate statins.

h0419a16207258772863For more than 20 years, cholesterol-lowering statin drugs have been a mainstay for preventing and treating heart disease. But up to half of people prescribed these drugs are no longer taking them within a year or two. The reasons vary, but some people experience what they believe to be statin-related side effects — most often muscle pain. Others avoid statins altogether because of worries over side effects.

"Far too any people think they cannot tolerate statins when they actually can," explains Dr. Jorge Plutzky, director of preventive cardiology at Harvard-affiliated Brigham and Women's Hospital. To be clear, muscle problems are a known side effect of statins. However, serious muscle-related complications are extremely rare (see "What is rhabdomyolysis?"). And when people experience the more common — but less worrisome — muscle-related symptoms, those issues usually resolve with a lower statin dose or a change to a different statin, Dr. Plutzky says.

To continue reading this article, you must log in.

Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.

  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »

I'd like to receive access to Harvard Health Online for only $4.99 a month.

Sign Me Up

Already a member? Login ».

Disclaimer:

As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.